Thunderstorm Wind, Gregory
- When
- May 24, 7:14 PM CST
- Where
- Gregory County, 6.3 mi N of Dixon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.470, -99.500
Thunderstorm winds caused an unknown amount of tree damage.
Thunderstorms produced damaging winds over a long path as they moved from west to east over southeast South Dakota during the evening of May 24th. The storms were mostly south of Interstate 90, although there were a few storms north of the Interstate early in the episode.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced damaging winds over a long path as they moved from west to east over southeast South Dakota during the evening of May 24th. The storms were mostly south of Interstate 90, although there were a few storms north of the Interstate early in the episode.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 24, 1:52 PM CST, 5 hours 22 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
252 PM CDT MON MAY 24 2010
.DISCUSSION...
THUNDERSTORMS STILL EXPECTED TONIGHT...ESPECIALLY WEST OF THE
INTERSTATE 29 CORRIDOR. A POTENT UPPER LEVEL LOW PRESSURE WILL SWING
NORTH THROUGH THE WESTERN HIGH PLAINS THIS EVENING. THUNDERSTORMS
AREA EXPECTED TO DEVELOP AHEAD OF THIS FEATURE...WITH SUPPORT LIKELY
GETTING A BAND OF THUNDERSTORMS GOING OVER CENTRAL NEBRASKA THIS
AFTERNOON. THESE STORMS WILL RACE NORTHWARD AND REACH AREAS WEST OF
THE JAMES RIVER BY ABOUT 6 PM. A VERY STRONG LINEAR SHEAR PROFILE AS
WELL AS CAPE VALUES AROUND 2500 J/KG SUPPORT HAIL TO ABOUT HALF
DOLLAR SIZE AND WIND GUSTS OF AROUND 70 MPH. STILL A MINOR THREAT
FOR A TORNADO IN THIS AREA AS WELL. AS THE STORMS WORK FARTHER
EAST...THE UPPER LEVEL SUPPORT WILL BEGIN TO MOVE AWAY SO THE STORMS
SHOULD WEAKEN AS THEY APPROACH I29.
BOUNDARY PLACEMENT WILL BE CRITICAL THE NEXT FEW DAYS. LINGERING
MOISTURE SOUTH AND EAST OF THE BOUNDARY WILL CREATE AN UNSTABLE
ENVIRONMENT.SERIES OF SHORTWAVES ARE EXPECTED TO TRAIN OVER THE
BOUNDARY CREATING SHOWERS AND THUNDERSTORMS. THE FIRST WAVE MOVES
ACROSS THE AREA TUESDAY MORNING ALONG THE FAR EASTERN EDGE OF CWA.
GOOD UPPER LEVEL SUPPORT WITH RIGHT REAR QUADRANT OF THE JET HANGING
AROUND. MAY SEE A BREAK IN THE ACTIVITY IN THE MID MORNING HOURS IF
THE SUBSIDENCE BEHIND THE LEADING WAVE IS STRONG ENOUGH. SECOND
WAVE THEN LIFTS NORTH AND EAST TOMORROW AFTERNOON AND IS POSITIONED
FURTHER WEST. THIS MAY CREATE THUNDERSTORMS AS FAR WEST AS THE
SIOUX CITY-VERMILLION AREA...MOVING OFF TO THE NORTHEAST. THE TREND
OF THE FRONT CONTINUING TO PIVOT TOWARDS A MORE EAST TO WEST
ORIENTATION. AGREE WITH PREVIOUS FORECASTER THAT HEATING DURING THE
DAYTIME HOURS ON WEDNESDAY MAY GENERATE AIRMASS THUNDERSTORMS MAINLY
SOUTH OF INTERSTATE 90.
SURFACE HIGH PRESSURE TRIES TO BUILD INTO THE NORTHERN PLAINS ON
THURSDAY...HOWEVER...ANY LINGERING MOISTURE MAY STILL RESULT IN
CONVECTION. FOR NOW...WILL KEEP MENTION OF SHOWERS OUT WITH THE
IDEA THAT THE MOISTURE WILL BE FORCED SOUTH AND WEST BUT WOULD NOT
BE SURPRISED IF HAVE TO ADD A MENTION OF SHOWERS ACROSS THE SOUTH
AND WESTERN EDGE OF THE THE FORECAST AREA. WITH RELATIVELY DRY
AIRMASS ACROSS THE EASTERN HALF OF THE FORECAST AREA...SHOULD BE
FAIRLY MIXY AND HAVE KEPT FORECAST HIGHS A FEW DEGREES ABOVE
GUIDANCE.
THEREAFTER...IT APPEARS THE UPPER LEVEL RIDGE MAINTAINS CONTROL
BEFORE BEGINNING TO BREAK DOWN ON SATURDAY. COLD FRONT MOVES
THROUGH THE AREA SATURDAY NIGHT INTO SUNDAY. UPPER LEVEL WAVE MOVES
THROUGH THE NORTHWESTERN HALF OF THE CWA ON SUNDAY INTO SUNDAY
NIGHT...AND MAY SEE SOME LINGERING SHOWERS/THUNDERSTORMS.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY TILL 9 PM CDT TODAY FOR IAZ001>003-
012-013-020-021-031.
MN...WIND ADVISORY TILL 9 PM CDT TODAY FOR MNZ071-072-
080-081-089-090-097-098.
NE...WIND ADVISORY TILL 9 PM CDT TODAY FOR NEZ013-014.
SD...WIND ADVISORY TILL 9PM CDT TODAY FOR SDZ050-057-063.
WIND ADVISORY TILL 9 PM CDT MONDAY FOR SDZ038>040-
052>056-058>062-064-071.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1144 AM CDT MON MAY 24 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1144 AM CDT MON MAY 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS...SOME POSSIBLY PRODUCING QUARTER SIZE HAIL...WILL BE POSSIBLE WEST OF THE JAMES RIVER THIS AFTERNOON. THIS ACTIVITY WILL LIFT NORTH AT ABOUT 40 MPH. LATE THIS AFTERNOON AND EARLY THIS EVENING A SQUALL LINE SHOULD APPROACH AREAS WEST OF THE JAMES RIVER WITH STRAIGHT LINE WINDS OF 70 MPH POSSIBLE AS WELL AS HAIL TO THE SIZE OF HALF DOLLARS. A BRIEF TORNADO COULD ALSO BE POSSIBLE DURING THIS TIME. FROM ABOUT 8 PM THROUGH MIDNIGHT THERE WILL BE A THREAT FOR STRAIGHT LINE WINDS OF ABOUT 60 MPH FROM THE JAMES VALLEY TOWARDS INTERSTATE 29 AS THE SQUALL LINE RACES EAST AND BEGINS TO RAPIDLY WEAKEN. FLOODING... SOME AREAS APPROACHING CENTRAL SOUTH DAKOTA RECEIVED HEAVY RAIN EARLY MONDAY MORNING. IF HEAVY RAIN DEVELOPS AGAIN IN THOSE AREAS THIS EVENING...THERE COULD BE FLASH FLOODING OF LOW LYING AREAS. WIND AND FOG... A HIGH WIND WARNING HAS BEEN POSTED FOR BRULE...GREGORY AND CHARLES MIX COUNTIES FROM 10 AM TO 9 PM TODAY. WINDS OF 30 TO 45 MPH...WITH SOME GUSTS AROUND 50 MPH WILL BE POSSIBLE IN THOSE AREAS THIS AFTERNOON AND EARLY EVENING. ELSEWHERE...A WIND ADVISORY IS IN EFFECT TODAY FOR 25 TO 40 MPH WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 500 PM CDT MAINLY WEST OF THE JAMES RIVER. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
317 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM HAIL N BURKE 43.18N 99.29W
05/24/2010 E1.00 INCH GREGORY SD AMATEUR RADIO
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
324 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 8 NNE BURKE 43.29N 99.23W
05/24/2010 E1.50 INCH GREGORY SD TRAINED SPOTTER
IN ADDITION TO PING PONG BALL SIZED HAIL, THE WIND BLEW
OVER A WOODEN SWINGSET.
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
327 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM HAIL 3 NE BURKE 43.21N 99.25W
05/24/2010 E1.75 INCH GREGORY SD LAW ENFORCEMENT
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL 17 S PUKWANA 43.53N 99.17W
05/24/2010 E1.75 INCH BRULE SD TRAINED SPOTTER
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
354 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND GST GREGORY 43.23N 99.43W
05/24/2010 E60 MPH GREGORY SD LAW ENFORCEMENT
60 MPH WINDS AND PEA SIZED HAIL
&&
BTPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
433 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM HAIL N BURKE 43.18N 99.29W
05/24/2010 E1.00 INCH GREGORY SD AMATEUR RADIO
0315 PM HAIL 8 NNE BURKE 43.29N 99.23W
05/24/2010 E1.50 INCH GREGORY SD TRAINED SPOTTER
IN ADDITION TO PING PONG BALL SIZED HAIL, THE WIND BLEW
OVER A WOODEN SWINGSET.
0318 PM HAIL 3 NE BURKE 43.21N 99.25W
05/24/2010 E1.75 INCH GREGORY SD LAW ENFORCEMENT
0336 PM HAIL 17 S PUKWANA 43.53N 99.17W
05/24/2010 E1.75 INCH BRULE SD TRAINED SPOTTER
0345 PM TSTM WND GST GREGORY 43.23N 99.43W
05/24/2010 E60.00 MPH GREGORY SD LAW ENFORCEMENT
60 MPH WINDS AND PEA SIZED HAIL
&&
LAFLINThe North Platte radar (KLNX), 190 km away, was scanning. The volume nearest the first event began at 01:12 UTC.
18 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds caused an unknown amount of tree damage.
Thunderstorm winds caused tree damage.
Thunderstorm winds blew down power poles and caused tree damage in Platte. The winds also destroyed a small shed and damaged equipment on a farm southwest of Platte.
Thunderstorm winds caused tree damage.
Thunderstorm winds blew the roof off a hunting lodge.
Thunderstorm winds caused an unknown amount of tree damage.
Thunderstorm winds blew down a 60 foot tall pine tree, and damaged the roof of a business.
Thunderstorm winds blew down power lines and tree branches.
Thunderstorm winds caused an unknown amount of tree damage.
Thunderstorm winds caused an unknown amount of tree damage.
Thunderstorm winds caused tree damage.
Thunderstorm winds damaged power lines, and blew the roof off a barn.
Thunderstorm winds caused tree damage, including large branches blown down.
Thunderstorm winds destroyed a garage and damaged three vehicles in the garage. The winds blew the roof off the garage and partially collapsed the three walls that were not part of the house.
Thunderstorm wind gusts were measured by a hand held device. The winds blew shingles off new homes in the area and caused tree damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229755, 229756, 232859, 232860, 232861, 232862, 232863, 232870, 232864, 232865, 232866, 232867, 232868, 232869, 232871, 232872, 235430, 235433.